Drought, Williams
- When
- March 16, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Williams forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 16, 11:55 AM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1255 PM CDT Tue Mar 16 2021 .UPDATE... Issued at 1251 PM CDT Tue Mar 16 2021 For mid-day update main change was to lower high temperatures a bit across the area. With the low clouds and a little precipitation in place, temperatures have been rather slow to warm. Therefore, have backed off a bit on temperatures. Have also added fog to the northwest behind a weak boundary where visibility has dipped a bit over the past few hours. UPDATE Issued at 853 AM CDT Tue Mar 16 2021 Main change this morning was to increase fog coverage and spread fog to the west and a bit to the north. Have also increased sky cover throughout the whole area. Will have to take a closer look at high temperatures coming up a little later as with the widespread cloud cover and cool air in place, it may be a bit tough to reach current forecast highs. UPDATE Issued at 647 AM CDT Tue Mar 16 2021 NDDOT travel map is reporting icy roads in the Jamestown area from freezing drizzle. It has been drizzling here at the office for over an hour, but so far it has just made surfaces wet and not icy. Did adjust our messaging to highlight the potential for hazardous travel this morning. We've had very few observations actually report any sort of precipitation, indicating that the drizzle is probably patchy and light. Did some moderate trimming of PoPs over the next couple of hours in the west, since we still haven't seen any of the snow we were expecting. High-res models continue to show this eventually moving into western North Dakota, so expecting there to still be precipitation, but will likely be only a dusting of snow before a transition to rain this afternoon. Although there are a variety of locations currently reporting visibilities in the 2 to 4 mile range, the Bismarck/Mandan area is really the only place where we have had significantly reduced visibilities, and overall visibilities are slowly starting to improve, so thinking that an advisory will not be necessary this morning. && .SHORT TERM...(Today and tonight) Issued at 345 AM CDT Tue Mar 16 2021 Chances for mixed precipitation and patchy dense fog are the main concerns in the short term. Early this morning, the synoptic pattern was characterized by broad low pressure over the Dakotas embedded in weak flow aloft, with longwave troughing stretching across the southern CONUS. At the surface, broad high pressure was centered across the Great Lakes region, with easterly surface winds from the Turtle Mountains to the James River Valley, calm winds central, and southwest winds west. Fog has developed in portions of south central North Dakota, with visibilities down to under 1 mile in Bismarck and Mandan. Reduced visibilities continue to slowly expand across the south central and James River Valley, but not under 1 mile yet. Will continue monitoring to see if an advisory will be needed. The forecast for today has been focused on light snow in western North Dakota along a theta-e ridge, but the narrow band of precipitation that was expected has been sitting not too far across the state line into eastern Montana, and has not propagated east at all over the past few hours. There are some light radar returns in Divide County visible from the Williston radar, but besides that, we aren't seeing much yet. There is still some concern for light freezing drizzle across the central and south this morning, with a sufficiently deep saturated layer and a loss of ice aloft in forecast soundings. Travel could be impacted this morning, especially in the south and eastern parts of the forecast area. Chances for flurries / drizzle / freezing drizzle look to continue through the day and into the evening, especially in the west. Cloud cover will be quite extensive across the area and keep temperatures cool, with forecast highs in the upper 30s to lower 40s. .LONG TERM...(Wednesday through Monday) Issued at 345 AM CDT Tue Mar 16 2021 Above average temperatures and mostly dry conditions highlight the extended forecast. Flow aloft over the Northern Plains becomes weak on Wednesday as a closed low spins through the Southern Plains. In its wake, ridging starts to build across the western CONUS, with guidance in good agreement that this ridging will slowly push east through the end of the week. This will lead to a modest warming trend as the ridge axis becomes more centered overhead, with highs on Wednesday in the low to mid 40s, and highs on Friday and Saturday in the lower 50s to lower 60s. Friday and Saturday do look to have strong southerly winds ahead of troughing over the western US. National Blend percentiles continue to show a low spread in temperatures through the end of the week, signaling good model consensus for the forecast. The main item of interest in the extended comes in the day 6/7 period, where guidance is hinting at a low ejecting into the Central Plains. National Blend PoPs are low but have been consistent over the past few updates in the south central and James River Valley. GEFS mean has a 50-60% chance of at least a tenth of QPF, with the EC mean lower at 20-30%, and the percentages drop off quickly for any higher amounts. There is agreement on the general pattern of lower vs higher amounts of precip, with ensemble and plumes advertising increasing QPF amounts from northwest (Williston, very low chance for precip) to southeast (Jamestown, higher but still low chance) across the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1251 PM CDT Tue Mar 16 2021 Widespread MVFR to IFR ceilings will continue across much of the area through the forecast period. The only exception may be KXWA which may see some clearing on Wednesday morning. In addition, visibility has been lowered over many locations, particularly over the west and James River Valley, due to some light precipitation and fog. The precipitation will taper off late this afternoon into this evening, but some fog may linger into Wednesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...MJ LONG TERM...MJ AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 1251 PM CDT Tue Mar 16 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1251 PM CDT Tue Mar 16 2021 /1151 AM MDT Tue Mar 16 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Bismarck ND 757 AM CDT Tue Mar 16 2021 NDZ019>023-025-033>037-041-042-044>048-050-051-161500- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh- Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Mott, New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 757 AM CDT Tue Mar 16 2021 /657 AM MDT Tue Mar 16 2021/ ...AREAS OF FOG AND PATCHY FREEZING DRIZZLE OVER PORTIONS OF CENTRAL AND SOUTHWEST NORTH DAKOTA THIS MORNING... Fog with patching freezing drizzle have developed this morning over portions of central and southwest North Dakota. Locations that may be impacted include Bismarck, Dickinson, Jamestown, Harvey, Carrington, Washburn, and Ellendale. If traveling be prepared for the possibility of reduced visibility and slick roads. In addition, walking surfaces may also have some slick spots.
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949193, 949194, 949195, 949196, 949197, 949198, 949199, 949200.